08192017Headline:

Houston, Texas

HomeTexasHouston

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

Chantix: FDA Issues Public Health Advisory

Comments Off

Today the FDA issued a Public Health Advisory for Pfizer’s stop smoking drug Chantix to inform health care providers and consumers about concerns surrounding the drug. Last November the agency issued an Early Communication on Chantix in response to an abundance of adverse events reported to the agency following the tragic shooting death of Dallas musician Carter Albrecht. Reports of behavioral changes, depression, suicidal thought and even suicidal action have surfaced all too often over the past several months. The FDA now says that it is becoming increasingly likely that Chantix may be linked to serious nueropsychiatric symptoms.

The FDA has requested that Pfizer reevaluate the labeling of Chantix. The FDA has asked that patients with a history of psychiatric illness inform their physicians of this and to exercise caution when using Chantix. The drug may cause these illnesses to worsen or may cause old psychiatric problems to reoccur. Any patient experiencing changes in mood or behavior should report these changes to their physician immediately.

Symptoms may include anxiety, nervousness, tension, depressed mood, unusual behaviors and thinking about or attempting suicide. In most cases, neuropsychiatric symptoms developed during Chantix treatment, but in others, symptoms developed following withdrawal of varenicline therapy.

The FDA will continue to review Chantix and further explore the possibility of a link to neuropsychaitric symptoms. The agency may at a later time request further restrictions or labeling changes for Chantix if the results of further evaluation deem action to be necessary.